Idaho, 2009

Hail in Idaho, June 3, 2009

June 3, 2009 · NWS PIH · 4 events in 2 counties and zones

Several reports of 1 inch or larger hail in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of 1 inch or larger hail in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 3, 12:39 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 12:39 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT WED JUN 3 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

A LOW PRESSURE SYSTEM CONTINUES TO SPIN OFF OF THE COAST OF
CALIFORNIA. THIS LOW KEEPS PUMPING MOISTURE INTO THE AREA WHICH
HAS PRODUCED AFTERNOON AND EVENING THUNDERSTORMS FOR THE LAST
SEVERAL DAYS. A WEAK AREA OF HIGH PRESSURE NOSING IN FROM THE
SOUTHEAST HAS EXERTED SOME INFLUENCE OVER THE AREA
TODAY...REDUCING THE COVERAGE. FLASH FLOODING REMAINS POSSIBLE
OVER THE SOUTHERN AND EASTERN HIGHLANDS WHERE FLOODING HAS
OCCURRED OVER THE PAST COUPLE OF DAYS AND NEAR THE CASTLE ROCK
BURN AREA NEAR KETCHUM. SMALL HAIL AND GUSTY WILL BE POSSIBLE AS
WELL IN SOME OF THE STRONGER STORMS. CONVECTION TODAY SHOULD
LARGELY DIMINISH TONIGHT AFTER SUNSET. THEN REDEVELOP IN THE
AFTERNOON HEAT ON THURSDAY. COVERAGE IS EXPECTED TO BE BETTER THAN
TODAY SINCE THE HIGH PRESSURE WILL HAVE SLIPPED AWAY FROM THE
AREA. THIS CONVECTION SHOULD ONCE AGAIN DISSIPATE AFTER SUNSET.

ON FRIDAY...THE LOW PRESSURE SYSTEM WILL HAVE MOVED ONSHORE. THE
LOW IS EXPECTED TO SPLIT WITH A CHUNK OF IT EXPECTED TO MOVE
THROUGH NEVADA FRIDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO ONCE
AGAIN DEVELOP LATE MORNING OR EARLY AFTERNOON FRIDAY WITH
IMPRESSIVE COVERAGE EXPECTED. THE CONVECTION MAY NOT DIMINISH AS
WELL FRIDAY NIGHT SINCE A COLD FRONT WILL BE DROPPING DOWN FROM
THE NORTHWEST AS WELL. SMALL HAIL AND FLASH FLOODING WILL REMAIN
POSSIBLE THROUGH THE SHORT TERM.

.LONG TERM...SATURDAY AFTERNOON THROUGH WEDNESDAY.
UPPER TROF WORKS THROUGH SATURDAY WITH CONTINUED MOIST CONDITIONS
AND EXPECT A COOLING TREND OVER THE WEEKEND WITH WELL BELOW NORMAL
TEMPERATURES.  GFS AND EUROPEAN START TO DIFFER BY NEXT WEEK WITH
GFS SHOWING A MORE ZONAL FLOW ALOFT PATTERN WITH THE EUROPEAN
KEEPING CYCLONIC FLOW AND EVEN A CLOSED LOW OVER IDAHO BY
WEDNESDAY.  BOTH KEEP WET PERIODS IN THE EXTENDED AND KEPT WITH THE
TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY WITH COOLER
THAN NORMAL TEMPERATURES.
GK

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH THURSDAY.  HAVE THE THUNDERSTORMS VICINITY AT ALL
TAF SITES THIS AFTERNOON AND EVENING.
GK

&&

.FIRE WEATHER...A PERSISTENT UPPER LOW OFF THE CALIFORNIA COAST
CONTINUES TO PUMP MONSOON MOISTURE INTO THE GREAT BASIN/NORTHERN
ROCKIES. THIS WILL AGAIN RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS AND ABOVE NORMAL HUMIDITY. THE UPPER LOW OPENS UP OVER
THE WEEKEND AND MOVES NORTHEAST...RESULTING IN MORE SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. THE FIRE WEATHER THREAT WILL
REMAIN LOW INTO NEXT WEEK. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ022>025-031.

&&
Hazardous weather outlook, Jun 3, 5:00 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED JUN 3 2009

IDZ017>025-031-032-041300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jun 3, 4:26 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
526 PM MDT WED JUN 3 2009

IDZ017-021-022-040030-
MINIDOKA ID-ONEIDA ID-BLAINE ID-POWER ID-CASSIA ID-
526 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 630 PM MDT

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM CENTRAL CASSIA COUNTY
NEAR OAKLEY NORTHEAST THROUGH INTERSTATE 84. THESE STORMS WERE
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH AND
HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   KEOGH...
   MALTA...
   IDAHOME...

LAT...LON 4284 11319 4266 11289 4216 11262 4212 11387
      4252 11390
TIME...MOT...LOC 2324Z 241DEG 8KT 4233 11344

HUSTON
Special weather statement, Jun 3, 4:35 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
535 PM MDT WED JUN 3 2009

IDZ019-020-040015-
FREMONT ID-MADISON ID-
535 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO

UNTIL 615 PM MDT

AT 533 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
REXBURG..MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SUGAR CITY...
   MOODY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4390 11153 4371 11152 4374 11184 4387 11185
TIME...MOT...LOC 2335Z 265DEG 7KT 4379 11179

HANKO
Special weather statement, Jun 3, 4:56 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
556 PM MDT WED JUN 3 2009

IDZ020-040045-
BUTTE ID-BINGHAM ID-
556 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 645 PM MDT

AT 554 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES EAST OF CENTRAL INL TO 16 MILES SOUTHWEST
OF SOUTHWEST INL..AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SOUTHEAST INL...
   ATOMIC CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4330 11293 4332 11335 4335 11335 4362 11286
      4359 11251
TIME...MOT...LOC 2356Z 272DEG 10KT 4359 11281 4337 11319

HANKO
Special weather statement, Jun 3, 5:08 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
608 PM MDT WED JUN 3 2009

IDZ020-040100-
BONNEVILLE ID-
608 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO

UNTIL 700 PM MDT

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 7 MILES NORTHWEST OF
SHELLEY..MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   IDAHO FALLS AND  AMMON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4356 11195 4341 11193 4342 11227 4350 11228
TIME...MOT...LOC 0008Z 268DEG 8KT 4346 11219

HANKO
Special weather statement, Jun 3, 5:49 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
649 PM MDT WED JUN 3 2009

IDZ021>023-040145-
POWER ID-BANNOCK ID-
649 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 745 PM MDT

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF CRYSTAL..MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
   RURAL EAST-CENTRAL POWER COUNTY...

LAT...LON 4290 11242 4282 11238 4277 11221 4269 11222
      4261 11258 4277 11270
TIME...MOT...LOC 0048Z 242DEG 8KT 4273 11253

HUSTON
Special weather statement, Jun 3, 5:52 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
652 PM MDT WED JUN 3 2009

IDZ023-025-040215-
CARIBOU ID-BEAR LAKE ID-FRANKLIN ID-
652 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  NORTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 815 PM MDT

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGO..MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH AND
VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   GEORGETOWN...
   NORTHERN FRANKLIN AND BEAR LAKE COUNTIES.

LAT...LON 4261 11106 4216 11106 4227 11185 4258 11183
TIME...MOT...LOC 0051Z 294DEG 8KT 4243 11165

HUSTON

The radar

The Pocatello radar (KSFX), 23 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Bannock

When
June 3, 5:56 PM MST to 6:05 PM MST
Where
Bannock County, 5 mi N of Chubbuck
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.992, -112.450

Hail, Bingham

When
June 3, 5:56 PM MST to 6:10 PM MST
Where
Bingham County, Moreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.220, -112.450

Hail, Bingham

When
June 3, 5:56 PM MST to 6:10 PM MST
Where
Bingham County, 10 mi S of Taber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.175, -112.630

Hail, Bingham

When
June 3, 6:45 PM MST to 7:00 PM MST
Where
Bingham County, Blackfoot
Measured
1.25 in hail
Property damage
$300
Reported by
Trained Spotter
Coordinates
43.180, -112.350

Broke car wind shield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182304, 182307, 182308, 182306.